Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 133, NWS Springfield, MO

June 4, 1998Dent County, Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 4, 1998, 7:31 PM CDT for Dent County, Shannon County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1998, 7:31 PM CDT (00:31 UTC)
Expired
Jun 4, 1998, 8:35 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dent County, MO, Shannon County, MO

The radar

The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.8

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:50 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 4, 2:50 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT THU JUN 4 1998

FORECAST PROBLEMS INCLUDE SEVERE STORM POTENTIAL AND FLOODING (OVER
CENTRAL MO COUNTIES)

FIRST OFF...RADAR SHOWS BAND OF STRONG THUNDERSTORMS NOW
REDEVELOPING OVER WEST CENTRAL-CENTRAL MO ALONG H8 THETA-E RIDGE
GRADIENT AND AT THE NOSE OF STG H3 SWLY JET NOSE. THESE ARE ABOUT
TO PUMMEL THE CENTRAL MISSORI COUNTIES THAT RECIEVED HAEVY RAINFALL
THIS MORNING. THEREFORE FLASH FLOOD WATCH WOULD BE PRUDENT
BASICALLY FROM BENTON COUNTY AND EAST THROUGH WAYNSEVILLE...ROLLA
AND VICHY.

WATER VAPOR PLUME SHOWS MOIST AXIS STREAMING NORTHWARD ACROSS THIS
AREA.

MODELS HAD LIMITED DATA TO GO ON. WENT WITH NGM IN BETTER PCPN
FIELD GIVEN PRESENT SCENARIO. STG H8 THETA-E GRADIENT ACROSS
CENTRAL MISSOURI AND RIGHT REAR QUADRANT POSITION OF JET WILL
LIKELY PRODUCE SEVERE WEATHER OVER THIS AREA THIS EVENING.

SFC QUASISTATIONARY FRONT ALONG MO/AR BORDER COMBINED WITH GOOD SFC
MOISTURE CONVERGENCE MAKE THIS AREA PRIME FOR SEVERE TSTMS LATER
THIS AFTERNOON IN HEATING. ALSO...MODERATE SHEAR IN LOWEST 10KFT
ALSO MAKE TORNADOES A POSSIBILITY OVER SRN TIER COUNTIES.

ALL SGF CWA UNDER INFLUENCE OF RRQ OF H3 JET OVERNIGHT AND H8
WINDS/THETA-E POOL OVER US WILL SUSTAIN CONVECTION OVERNIGHT.

LOOKS LIKE FRIDAY WILL BE MOSTLY CLOUDY WITH SCATTERED SHOWER/STORM
ACTIVITY OVER CWA AS ANOTHER WAVE GOES ALONG BOUNDARY OVER NRN AR.

GOING ABOVE FAN/MOS TEMP GUIDANCE TONIGHT AND FRIDAY.

RECOMMENDATIONS(PRELIMINARY GUIDANCE FOR COORDINATION ONLY)

SGF/JLN/UNO: MOSTLY CLOUDY TONIGHT WITH THUNDERSTORMS LIKLEY. SOME
MAY BE SEVERE THIS EVENING. LOW IN THE MIDDLE 60S. EAST WIND AROUND
10 MPH. CHANCE OF PRECIPITATION 70 PERCENT.

ALONG AND NORTH OF AIZ/VIH:
...FLASH FLOOD WATCH (ALREADY COORDINATED)...
OCASSIONAL THUNDERSTORMS...A FEW MAY BE SEVERE THIS EVENING WITH
LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO LIKELY. LOW
AROUND 60. NORTHEAST WIND AROUND 10 MPH.

SGF 064/074 055/070 051 23754
JLN 064/074 056/072 053 23754

SCHMIDT

In the hours before

Special weather statement, Jun 4, 2:33 PM CDT, 4 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-089-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT THU JUN 4 1998

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM FOR THE
FOLLOWING COUNTIES.  IN ADDITION...A FLASH FLOOD WATCH HAS ALSO BEEN
ISSUED FOR THE REST OF THIS AFTERNOON AND TONIGHT FOR THE SAME AREA.

COUNTIES IN SOUTHEAST KANSAS INCLUDE...

BOURBON           CHEROKEE          CRAWFORD

COUNTIES IN MISSOURI INCLUDE...

BARTON            BENTON            CAMDEN            CEDAR
DADE              DALLAS            HICKORY           LACLEDE
MARIES            MILLER            MORGAN            PHELPS
POLK              PULASKI           ST. CLAIR         VERNON

BOTH THE FLASH FLOOD AND SEVERE THUNDERSTORM WATCH INCLUDES THE
THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           FORT SCOTT
NEVADA            CAMDENTON         FORT LEONARD WOOD LAMAR
BOLIVAR

THE WATCHES ARE IN EFFECT NORTH OF A LINE FROM COLUMBUS KANSAS TO
LAMAR TO FT LEONARD WOOD AND ROLLA IN CENTRAL MISSOURI.  ADDITIONAL
WATCHES MAY BE REQUIRED SOUTH OF THIS LINE LATER IN THE AFTERNOON.

THE AIR MASS ACROSS SOUTHEAST KANSAS THROUGH CENTRAL MISSOURI IS VERY
MOIST AND UNSTABLE.  A BAND OF THUNDERSTORMS HAS FORMED FROM NEAR
JOPLIN NORTHWARD INTO THE TRUMAN LAKE AREA.  THESE STORMS WILL MOVE
EASTWARD OVER PORTIONS OF SOUTHWEST MISSOURI AND CENTRAL MISSOURI
THROUGH THIS EVENING.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THE STRONGER STORMS.
HEAVY RAINFALL MAY ALSO LEAD TO FLOODING OF LOW LYING AREAS AND LOW
WATER CROSSINGS.

REPORT ANY FLOODING OR SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

RUNNELS
Special weather statement, Jun 4, 2:33 PM CDT, 4 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-089-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT THU JUN 4 1998

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM FOR THE
FOLLOWING COUNTIES.  IN ADDITION...A FLASH FLOOD WATCH HAS ALSO BEEN
ISSUED FOR THE REST OF THIS AFTERNOON AND TONIGHT FOR THE SAME AREA.

COUNTIES IN SOUTHEAST KANSAS INCLUDE...

BOURBON           CHEROKEE          CRAWFORD

COUNTIES IN MISSOURI INCLUDE...

BARTON            BENTON            CAMDEN            CEDAR
DADE              DALLAS            HICKORY           LACLEDE
MARIES            MILLER            MORGAN            PHELPS
POLK              PULASKI           ST. CLAIR         VERNON

BOTH THE FLASH FLOOD AND SEVERE THUNDERSTORM WATCH INCLUDES THE
THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           FORT SCOTT
NEVADA            CAMDENTON         FORT LEONARD WOOD LAMAR
BOLIVAR

THE WATCHES ARE IN EFFECT NORTH OF A LINE FROM COLUMBUS KANSAS TO
LAMAR TO FT LEONARD WOOD AND ROLLA IN CENTRAL MISSOURI.  ADDITIONAL
WATCHES MAY BE REQUIRED SOUTH OF THIS LINE LATER IN THE AFTERNOON.

THE AIR MASS ACROSS SOUTHEAST KANSAS THROUGH CENTRAL MISSOURI IS VERY
MOIST AND UNSTABLE.  A BAND OF THUNDERSTORMS HAS FORMED FROM NEAR
JOPLIN NORTHWARD INTO THE TRUMAN LAKE AREA.  THESE STORMS WILL MOVE
EASTWARD OVER PORTIONS OF SOUTHWEST MISSOURI AND CENTRAL MISSOURI
THROUGH THIS EVENING.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THE STRONGER STORMS.
HEAVY RAINFALL MAY ALSO LEAD TO FLOODING OF LOW LYING AREAS AND LOW
WATER CROSSINGS.

REPORT ANY FLOODING OR SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

RUNNELS
Special weather statement, Jun 4, 5:28 PM CDT, 2 hours 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-089-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT THU JUN 4 1998

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING AND
A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF TONIGHT FOR THE FOLLOWING
LOCATIONS...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARTON            BENTON            CAMDEN            CEDAR
DADE              DALLAS            HICKORY           LACLEDE
MARIES            MILLER            MORGAN            PHELPS
POLK              PULASKI           ST. CLAIR         VERNON

THE WATCHES ARE IN EFFECT FOR AREAS ALONG AND NORTH OF A COLUMBUS
KANSAS TO LAMAR TO BOLIVAR TO ROLLA LINE.

LOW PRESSURE DEVELOPED LATE THIS AFTERNOON NEAR SPRINGFIELD.  A WARM
FRONT EXTENDED EAST INTO SOUTHEAST MISSOURI WHILE A COLD FRONT
EXTENDED SOUTH INTO EXTREME NORTHWEST ARKANSAS AND EASTERN OKLAHOMA.
HEAVY RAINFALL OF 2 TO 5 INCHES HAS OCCURRED SINCE DAWN OVER PORTIONS
OF CENTRAL MISSOURI...IN THE LAKE OF THE OZARKS REGION.  ADDITIONAL
HEAVY RAIN WILL BE LIKELY THIS EVENING.  THIS WILL CAUSE ADDITIONAL
FLOODING CONCERNS AND MANY LOW WATER CROSSINGS MAY FLOOD.

IN ADDITION...ISOLATED SEVERE WEATHER WILL BE POSSIBLE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREAT...ESPECIALLY FROM
BOLIVAR EAST TO ROLLA.

REPORT ANY FLOODING OR SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

RIDDLE
Special weather statement, Jun 4, 6:12 PM CDT, 1 hour 19 minutes before
KSZ073-097-101-MOZ055-066>067-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT THU JUN 4 1998

SEVERE THUNDERSTORM WATCH NUMBER 505 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BENTON            ST. CLAIR         VERNON

THE THREAT FOR SEVERE WEATHER HAS ENDED FOR EXTREME SOUTHEAST KANSAS
AND FOR AREAS IN CENTRAL MISSOURI ALONG AND NORTH OF A NEVADA TO
OSCEOLA TO WARSAW LINE.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES....

BARTON...CEDAR...DADE...POLK...HICKORY...DALLAS...LACLEDE...CAMDEN...
MORGAN...PULASKI...PHELPS...MILLER AND MARIES.

IN ADDITION...A FLASH FLOOD WATCH REMAIN IN EFFECT FOR TONIGHT FOR
EXTREME SOUTHEAST KANSAS AND MUCH OF CENTRAL MISSOURI.  THIS FLASH
FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND NORTH OF A COLUMBUS
KANSAS TO LAMAR TO BOLIVAR TO ROLLA LINE.

THUNDERSTORMS WILL REMAIN LIKELY...ESPECIALLY THIS EVENING.  HEAVY
RAIN HAS ALREADY FALLEN IN PARTS OF THE WATCH AREA TODAY AND ANY
ADDITIONAL RAIN WILL CAUSE MORE FLOODING.  FLOODING HAS ALREADY BEEN
REPORTED IN THE LAKE OF THE OZARKS AREA.

STAY TUNED FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

RIDDLE
Special weather statement, Jun 4, 6:12 PM CDT, 1 hour 19 minutes before
KSZ073-097-101-MOZ055-066>067-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT THU JUN 4 1998

SEVERE THUNDERSTORM WATCH NUMBER 505 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BENTON            ST. CLAIR         VERNON

THE THREAT FOR SEVERE WEATHER HAS ENDED FOR EXTREME SOUTHEAST KANSAS
AND FOR AREAS IN CENTRAL MISSOURI ALONG AND NORTH OF A NEVADA TO
OSCEOLA TO WARSAW LINE.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES....

BARTON...CEDAR...DADE...POLK...HICKORY...DALLAS...LACLEDE...CAMDEN...
MORGAN...PULASKI...PHELPS...MILLER AND MARIES.

IN ADDITION...A FLASH FLOOD WATCH REMAIN IN EFFECT FOR TONIGHT FOR
EXTREME SOUTHEAST KANSAS AND MUCH OF CENTRAL MISSOURI.  THIS FLASH
FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND NORTH OF A COLUMBUS
KANSAS TO LAMAR TO BOLIVAR TO ROLLA LINE.

THUNDERSTORMS WILL REMAIN LIKELY...ESPECIALLY THIS EVENING.  HEAVY
RAIN HAS ALREADY FALLEN IN PARTS OF THE WATCH AREA TODAY AND ANY
ADDITIONAL RAIN WILL CAUSE MORE FLOODING.  FLOODING HAS ALREADY BEEN
REPORTED IN THE LAKE OF THE OZARKS AREA.

STAY TUNED FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:00 PM CDTSevere Thunderstorm WarningSGFTaney50 min
Jun 4, 7:07 PM CDTSevere Thunderstorm WarningSGFTexas48 min
Jun 4, 7:44 PM CDTSevere Thunderstorm WarningSGFOzark66 min
Jun 4, 8:23 PM CDTSevere Thunderstorm WarningSGFWright47 min
Jun 4, 8:46 PM CDTFlash Flood WarningSGFDent, Shannon4 hr
Jun 4, 9:58 PM CDTSevere Thunderstorm WarningSGFWebster37 min
Jun 4, 10:03 PM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan6 hr
Jun 4, 10:03 PM CDTFlash Flood WarningSGFMaries6 hr
Jun 4, 10:38 PM CDTSevere Thunderstorm WarningSGFDent, Texas32 min
Jun 4, 10:57 PM CDTSevere Thunderstorm WarningSGFWright33 min
Jun 4, 11:32 PM CDTFlash Flood WarningSGFDouglas, Ozark5 hr
Jun 5, 12:04 AM CDTSevere Thunderstorm WarningSGFPhelps36 min
Jun 5, 12:46 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.